Ice Storm, Barber
- When
- February 8, 6:00 AM CST to February 9, 6:00 AM CST
- Where
- Barber forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.229, -98.685 (the zone’s center; the record gives no point)
Freezing rain accumulated to around 1/4 of an inch.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Freezing rain accumulated to around 1/4 of an inch.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Feb 8, 3:05 AM CST, 2 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 305 AM CST THU FEB 8 2001 FORECAST CHALLENGE FOR TODAY AND TONIGHT WILL BE PRECIP TYPE. VERY COMPLICATED WEATHER PATTERN ESTABLISHING ITSELF ACROSS KANSAS AS OF 08/00Z. VERY INTENSE BAROCLINIC ZONES WERE SITUATED ACROSS COLORADO...KANSAS AND NEBRASKA AS OF 08/00Z AT BOTH THE SFC AND 85H. PRESSURE RISES NORTH OF THE SFC FRONT HAVE BEEN ON THE ORDER OF ABOUT 2-3 MB/3HRS. BEST LOW LEVEL MOISTURE POOLING HAS BEEN ACROSS EASTERN KANSAS SOUTH INTO THE ARKLATEX REGION WITH 85H DEW PTS OF 7-10 C. SFC DEW PTS AS OF 08/00Z RANGED FROM THE 20S AROUND GLD TO AROUND 50 AT P28. HIGHER UP A BIT AT 7H...THE BAROCLINIC ZONE WAS WELL NORTH OF KANSAS INTO WYOMING AND THE DAKOTAS WITH 7H TEMPS ACROSS KANSAS OF 0 TO +2 C WITH SOUTHWEST 7H WIND KEEP THE AREA UNDER NEUTRAL TO SLIGHT WARM AIR ADVECTION. MAIN CONCERN TODAY IS FOR THE COLD AIR ALREADY IN PLACE ACROSS NORTHWEST KANSAS TO SINK SOUTH UNDER THE WARMER AIR ALOFT RESULTING IN A FREEZING DRIZZLE OR FREEZING RAIN EVENT. UNTIL WE CAN GET SOME BETTER ICE-CRYSTAL FEEDER CLOUDS HEADING COINCIDENT TO THE LOWER LEVEL BAROCLINIC ZONES...NOT TO IMPRESSED AT LEAST EARLY ON TODAY FOR SNOW POSSIBILITIES. TAKING NOTE THE THE VARIOUS FCST SOUNDINGS SHOWS A GENERAL TREND AMONG THE MODELS. AREAS WEST OF A SCOTT CITY-ELKHART LINE ARE BEING DEPICTED AS REMAINING AS FZRA/FRDZ THE LEAST AMOUNT OF TIME WITH A PRE-NOON SWITCH TO LIGHT SNOW. DDC-HYS SWITCHES IN THE EARLY/MID AFTERNOON. COLDH20...PRATT...P28 MAY REMAIN LIQUID UNTIL MID-AFTERNOON. THE NGM OF THE THREE KEEPS THE LOWER LAYERS WARMEST THE LONGEST. BELIEVE BIGGEST CONCERN FOR FREEZING PRECIP ACCUMULATION WILL BE EAST OF THE DDC-HYS LINE AND WEST OF A ST. JOHN-AHSLAND LINE WHERE THE MOISTURE WILL BE THE DEEPEST AND THE PROFILE OF THE SFC SUB-FREEZING TEMPS AND THE ABOVE-FREEZING TEMPS JUST OFF THE SFC WILL BE THE MOST PROFOUND BY THE AFTERNOON TO LATE AFTERNOON. ANOTHER CONCERN WILL BE EXPECTED WINDS IN THE 15 TO 25 KT RANGE BEHIND THE SFC FRONT COMBINED WITH ANY ICE FORMATION. DAMAGE TO TREES AND POWERLINES COULD BECOME A PROBLEM IN THIS AREA IN THE AFTERNOON INTO THE EARLY EVENING. THE FAR SOUTHEAST MAY REMAIN LIQUID INTO THE NEXT PACKAGE. TO COVER THESE VARIOUS EVENTS...WILL POST A WINTER WEATHER ADVISORY FOR FREEZING RAIN TODAY WEST OF A HYS-DDC LINE. EAST OF THE HYS-DDC LINE AND WEST OF A ST. JOHN-ASHLAND LINE WILL ISSUE AT LEAST A FREEZING RAIN ADVISORY FOR THIS AFTERNOON. THINKING ABOUT AN ICE STORM WARNING FOR THIS AFTERNOON INTO THE EVENING IN THIS AREA BUT WILL DO SOME COORDINATING FIRST BEFORE GOING THIS FAR. BELIEVE FAR SOUTHEAST WILL REMAIN LIQUID THROUGH THE DAY. NEXT CONCERN FOR TODAY IS HOW MUCH SNOW WILL OCCUR IN THE WEST ONCE THE FRDZ/SN AXIS SHIFTS EAST. GIVEN THE BEST LOW LEVEL MOISTURE WILL REMAIN ACROSS THE CENTRAL PORTION OF THE STATE...NOT EXPECTING MUCH MORE THAN AN INCH IN THE WEST TODAY AFTER THE SWITCH. THUS...WILL ONLY BE CONCERNED BY THE FREEZING DRIZZLE ADVISORY RATHER THAN HAVE ANY TYPE OF SNOW ADVISORIES IN THE AFTERNOON IN THE WEST. TEMPERATURES TODAY WILL BE TRICKY...ESPECIALLY SOUTHEAST OF THE SFC FRONT...TIMING WILL BE KEY. OVERNIGHT...THE UPPER LOW OVER THE SOUTHWEST U.S. IS PROGGED TO PASS OVER KANSAS BY 09/12Z. CONCERNED MORE ABOUT SNOWFALL TONIGHT...GIVEN THE 7H BAROCLINIC ZONE WILL BE OVER KANSAS BY THEN...AND SHORTWAVES WILL BE ROTATING NORTHEAST ALONG THIS 7H BAROCLINIC ZONE IN ADVANCE OF THE APPROACHING UPPER LOW. ALSO...BY THIS TIME...ESPECIALLY IN THE WEST AND NORTH...THE TEMPERATURE PROFILE AND ICE CRYSTAL POTENTIAL SHOULD SUPPORT SNOWFALL. BELIEVE A 2 TO 4 INCH RANGE SHOULD COVER MOST AREAS NORTHEAST OF A DDC-HYS LINE. EAST OF THIS LINE...THE ENDING OF THE FRZA AND THE SWITCH TO ALL SNOW SHOULD LESSEN SNOW TOTALS IN THIS AREA...PERHAPS 1 TO 2 INCHES BY MORNING IN THE SOUTHEAST. WITH ICY CONDITIONS EXPECTED AND ADDITIONAL SNOW ON TOP...WINTER WEATHER ADVISORIES FOR SNOW AND BLOWING SNOW LOOK LIKE A GOOD CALL FOR TONIGHT FRIDAY...THE EXITING SYSTEM SHOULD RESULT IN DECREASING CLOUD COVER FROM WEST TO EAST. WITH THE EXPECTED SNOW COVER...WILL FAVOR THE COOLER FAN GUIDANCE. NO TIME FOR EXTENDED DISC...SOME MINOR TWEAKS TO TEMPS ON SAT. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 030/015 018/008 030 67- GCK 030/015 018/005 025 67- EHA 033/017 020/010 032 670 LBL 033/017 020/010 033 670 HYS 030/015 018/005 029 671 P28 042/025 028/012 035 +81 .DDC...WINTER WEATHER ADVISORY FOR FREEZING RAIN TODAY AND A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW TONIGHT KSZ030-031-043>046-061>064-074>078-084>087. ICE STORM WARNING THIS AFTERNOON AND EVENING FOLLOWED BY A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW TONIGHT KSZ065-066-079-080-088. WINTER STORM WATCH TONIGHT MAINLY FOR FREEZING RAIN KSZ081-089-090. SLEIGHTER/KRUSE
KSZ030-031-043>046-061>066-074>081-084>090-090600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 426 AM CST THU FEB 8 2001 ...WINTRY PRECIPITATION WILL MAKE FOR HAZARDOUS TRAVEL TODAY AND TONIGHT... TEMPERATURE DIFFERENCES IN THE LOWER PORTIONS OF THE ATMOSPHERE AROUND THE FREEZING MARK...COMBINED WITH VARIOUS AMOUNTS OF LOW LEVEL MOISTURE...WILL HELP TO GENERATE FREEZING RAIN ACROSS A GOOD PORTION OF SOUTHWEST KANSAS TODAY. THIS FREEZING RAIN WILL GENERALLY PROPAGATE TOWARD THE EAST TODAY INTO SECTIONS OF SOUTH CENTRAL KANSAS BY THIS EVENING. THE COMBINATION OF THE FREEZING RAIN AND AN EXPECTED WIND SPEED IN THE 15 TO 25 MPH RANGE...COULD RESULT IN SOME DOWNED TREE LIMBS AND POWER LINES. THE AREA OF MOST CONCERN FOR THIS OCCURRING IS EAST OF AN ASHLAND TO ST. JOHN LINE LATE THIS AFTERNOON INTO TONIGHT. SOME LIGHT SNOW MAY OCCUR THIS AFTERNOON IN AREAS GENERALLY WEST OF A HAYS...DODGE CITY...MEADE LINE...BUT UP TO ONLY AN INCH IS EXPECTED. THE MAIN CONCERN FOR SNOW AND BLOWING SNOW WILL COME TONIGHT...AS AN UPPER LEVEL LOW PRESSURE SYSTEM APPROACHES KANSAS FROM THE SOUTHWEST. THIS SYSTEM MAY HELP GENERATE 2 TO 4 INCHES OF SNOW...AND WITH BRISK WINDS....BLOWING SNOW MAY RESULT. THE AREA OF CONCERN FOR THIS AMOUNT OF SNOW AND THE BLOWING SNOW POSSIBILITY IS WEST OF A HAYS...DODGE CITY...MEADE LINE. EAST OF THIS REGION... SNOW AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE...ALONG WITH THE BLOWING SNOW. TRAVEL WILL BECOME DIFFICULT ESPECIALLY LATER TODAY INTO TONIGHT AS SNOW ACCUMULATES OVER THE ICE. SOME SPOTTERS WILL BE NEEDED TO MONITOR ICING AND SNOW ACCUMULATIONS. ADDITIONAL WEATHER INFORMATION IS ON OUR WEBSITE AT: HTTP://WWW.CRH.NOAA.GOV/DDC/ SLEIGHTER
The national radar mosaic for the moment the first event began.
6 ice storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2001Every state in 2001This day in weather historyWarnings in Kansas, February 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5234796, 5234797, 5234798, 5234799, 5234800, 5234801.